New Mexico, 2019Damaging Wind in New Mexico, July 12, 2019
July 12, 2019 · NWS ABQ · 1 event in 1 county or zone
Dry thunderstorms that developed over the Sandia and Manzano mountains during the late afternoon hours of July 12, 2019 produced strong downburst winds at the Albuquerque Sunport shortly after 5 pm. A collapsing thunderstorm a few miles southeast of the Sunport resulted in a peak wind gust up to 59 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry thunderstorms that developed over the Sandia and Manzano mountains during the late afternoon hours of July 12, 2019 produced strong downburst winds at the Albuquerque Sunport shortly after 5 pm. A collapsing thunderstorm a few miles southeast of the Sunport resulted in a peak wind gust up to 59 mph. These winds were highly localized as several nearby weather stations only peaked near 30 mph. Blowing dust was also observed with these winds at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 4:27 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 12, 4:27 PM MST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Fri Jul 12 2019
.AVIATION...
00Z TAF CYCLE
A marginally moist airmass beneath strong upper level high pressure
has led to a meager crop of -SHRA/TSRA late today. Storm motions are
clockwise centered over northern NM. Erratic and gusty outflow winds
with brief rain are the main impacts from any direct hits. Mid level
clouds will linger over central and western NM overnight with light,
terrain dominated surface winds. Very little change is in store for
Saturday with mainly isolated -SHRA/TSRA developing near the higher
terrain before pushing into nearby valleys on erratic outflow winds.
Guyer
&&
.PREV DISCUSSION...405 PM MDT Fri Jul 12 2019...
.SYNOPSIS...
High pressure is currently located over northwestern New Mexico.
Showers and thunderstorms that fired up over the northern terrain
this afternoon will continue into the evening hours. Gusty winds,
lightning, small hail, and locally heavy rainfall are all potential
hazards associated with these storms. Shower and thunderstorm
activity to the west will be relatively dry. The main story heading
into mid- next week will be warmer than normal temperatures by day
and chances for thunderstorm activity almost every afternoon and
evening across the western and central portions of the state.
&&
.DISCUSSION...
Moisture associated with a backdoor cold front earlier this week
continues to be recycled beneath an upper high that is located over
northwestern New Mexico. The 12z sounding from this morning shows
precipitable water (PWAT) values at 0.78 inches for the ABQ metro
area, which is right around normal for this time of year. Forecast
soundings west of the central mountain chain show the classic
"inverted-V" sounding and DCAPE values around 1100 J/kg, so gusty
erratic winds won't be out of the question for this evening's
activities. Thunderstorms will taper off shortly before midnight
tonight. The northeast to southwest storm motion will keep the
eastern Plains relatively dry over the next several days. Slower
storm motion to the north may pose a concern for very localized
flooding concerns, especially over recent burn scars.
By Saturday, there will be a slight uptick in shower activity and
wetting footprints, but the chance for shower and thunderstorm
activity continues throughout the next work week. Once again,
showers and thunderstorms will favor higher terrain before filling
into valley locations. The future position of the upper high is
largely in question, but is forecast to shift into its most-favorable
monsoon position over Texas by Monday, shortly after Barry makes
landfall and moves northward. By mid- next week, the high may migrate
back to its position over the state, but several differences exist
between the GFS and ECMWF with a slight bias towards the wetter
solution into next week.
High temperatures will generally be stable throughout the next week
with the Albuquerque metro area in the mid- to high 90s and near to
above 100 across the eastern plains. Due to shower and thunderstorm
activity, the west will remain several degrees below normal through
the next week. 31
&&
.FIRE WEATHER...
With moderate surface moisture remaining beneath an upper high
meandering over northern/northwestern NM, daily rounds of afternoon
storms will continue to favor the high terrain first before falling
off to adjacent valley locations. Outflow bdrys producing sudden
erratic wind shifts and gusts, coupled with lightning will be the
main fire concern through the forecast period. Storms along and west
of the divide will likely be more dry than wet. Ventilation and
overnight recoveries will be fair to good, with pockets of poor
ventilation each day. Storm coverage will look to increase across
the east again early next week as the upper high shifts to the
southwest, pushing storms off the Sangres to the east. Models show
the upper high shifting east of the region by mid-to-late next week
allowing some hope for additional moisture to work up from the EPAC.
24/RJH
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 12, 3:00 AM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Fri Jul 12 2019
NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MDT Fri Jul 12 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today through the overnight.
Storm motions will be slow and rainfall could become heavy at times.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 1 inch of rainfall. A few storms may also produce small hail
and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms are expected this weekend into
Monday. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall. A few storms may also produce small hail
and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.
41
Thunderstorm Wind, Bernalillo
- When
- July 12, 4:37 PM MST to 4:39 PM MST
- Where
- Bernalillo County, (Abq)albuquerque Intl Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.040, -106.620
The Albuquerque Sunport reported a brief, localized wind gust up to 59 mph from a |nearby collapsing thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 12 to 13, 2019$2.0 million · EF1 · 12 events
- Flash Flood and Flooding in Massachusetts, July 12, 2019$81,000 · 7 events
- Hail and Damaging Winds in Montana, July 12 to 14, 20191.75 in hail · 32 events
- Damaging Winds in Minnesota, July 12, 2019$25,000 · 56 kt wind · 9 events
- Coastal Flood and Heavy Rain in Alabama, July 12 to 15, 201917 events
- Dense Fog in Virginia, July 12, 201910 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 201963 kt wind · 10 events
- Hail and Damaging Winds in Montana, July 12, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 12, 20191 in hail · 9 events
- Heavy Rain in Florida, July 12, 20196 events
- Hail in South Dakota, July 12, 20191.25 in hail · 4 events
- Hail in Iowa, July 12, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825798.